Pravastatin may contribute to altitude-induced migraine headaches. - GreenMedInfo Summary
Altitude-induced migraine headache secondary to pravastatin: case report.
Aviat Space Environ Med. 1998 Jun ;69(6):603-6. PMID: 9641408
USAF School of Aerospace Medicine, Brooks AFB, TX, USA.
A 46-yr-old airline captain with many exposures to altitude chamber, fighter, and airliner flight developed migraine-type headaches after exposure to cabin altitudes above 6,000 feet. He had no prior history of chronic headaches or migraine. Symptoms began within days of starting pravastatin for hypercholesterolemia, but had not occurred during 4 yr of treatment with lovastatin. Headache intensity related directly to increasing pressure altitudes above 6,000 ft for periods of time greater than 45 min. Descent below 5,000 ft cabin altitudes relieved headaches. Exposure to barometric pressure changes has been associated with migraine headache. Vascular headaches are also a prominent feature of acute mountain sickness. Although the HMG-CoA reductase inhibitors are reported to be associated with increased occurrence of headache, the mechanism is poorly understood. Migraine headaches may be triggered in previously asymptomatic individuals by unique combinations of trigger factors. However, there have been no prior reports of migraine headaches triggered by the combined exposure to pravastatin and reduced barometric pressure.